Florida, 2017Flood and Hail in Florida, August 19, 2017
August 19, 2017 · NWS JAX · 5 events in 1 county or zone
An early start to convection across the Suwannee River Valley with moist SW flow off of the Gulf of Mexico with a surface front draped across SE Georgia. Morning convection produced an outflow boundary that raced toward the Atlantic through early afternoon, which triggered strong storms along boundary mergers that produced excessive lightning and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early start to convection across the Suwannee River Valley with moist SW flow off of the Gulf of Mexico with a surface front draped across SE Georgia. Morning convection produced an outflow boundary that raced toward the Atlantic through early afternoon, which triggered strong storms along boundary mergers that produced excessive lightning and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 1:57 PM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 19, 1:57 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
257 PM EDT Sat Aug 19 2017
.NEAR TERM /Through Sunday/...
It was another hot summer day across the region with temperatures
mainly in the low to mid 90s. Scattered showers and isolated
storms were developing along/south of the frontal boundary in
southeast Georgia this afternoon. Scattered convection developed
along the Gulf coast and collapsed as it moved inland across the
Suwannee Valley, with an outflow boundary spreading eastward
across northeast Florida. Other convection was moving slowly
across Marion County. The east coast sea breeze was beginning to
move inland, and expect scattered showers and storms to develop
along the merger of the sea breeze and outflow boundaries through
the afternoon and into the early evening. Some strong storms with
gusty winds are possible due to the drier air aloft. Storms will
wind down in the evening with loss of daytime heating. Overnight
lows will be in the 70s.
The near term pattern begins with an upper low over the southern
Gulf, a trough across the Ohio Valley and upper ridges east of
Florida and over Texas. The upper low will continue to slowly push
to the west while the upper trough moves to the eastern seaboard
and into the western Atlantic. Upper ridging will build westward
across the region through the period, with precipitable water
values falling to around 1.7-1.8 inches. At the surface, the ridge
will shift northward through Sunday, with low level flow becoming
easterly. A surface boundary will remain across southeast Georgia
through Sunday. A surface trough was moving through the Bahamas
and will move across south Florida and into central Florida on
Sunday. The region will remain on the subsident side of the trough
through the day. This combined with the subsidence aloft due to
ridging building in from the east will lead to lower rain chances
on Sunday. The best chance of showers/storms will be along the
surface boundary across southeast Georgia into the Suwannee
Valley, with only 20-30% chance elsewhere. It will be hot on
Sunday with highs in the low to mid 90s, except upper 80s to near
90 at the beaches due to the onshore flow. Heat indices will be in
the 100-107F.
.SHORT TERM (Sunday night through Tuesday)...
On Sunday night the upper level low pressure system continues to
move west over the Gulf of Mexico with high pressure building
across the local area aloft. At the surface the western periphery
of the Bermuda ridge will be across the coastal waters with some
convection continuing overnight over the coastal waters.
On Monday the ridge axis shifts north into the Carolinas and
northern Georgia with with a southeasterly flow and a few showers
moving in from off the ocean and also developing along the sea
breeze front. For the eclipse will continue with a slight chance
to chance pops (20-40%) across most of the area. Biggest problem
for viewing will be the sea breeze will not move too far inland
from the beaches and may have anvil tops which could disrupt
viewing even along the coast. Right now will go with 60 to 70
percent sky cover (broken cloudiness) across north Florida and
southeast Georgia...sorry. Overall probably the best chance for
good viewing will be along the beaches and offshore but still
might be difficult. Temperatures will warm into the upper 80s/low
90s before the eclipse, and any areas that are not seeing much in
the way of cloud cover could cool off a few degrees with max
obscurity (2-3 pm).
On Monday night and Tuesday the surface high pressure ridge
remains to the north of the area with a tropical wave beginning to
nose up from the Bahamas into the region and then hanging along
the coastal waters and Florida peninsula for the next few days.
The wave will enhance afternoon and evening convection especially
over the southern portions of the area.
.LONG TERM (Tuesday night through Sunday)...
An upper level trough begins to dig into the east coast states
with a frontal boundary being driven ahead of it into the
southeast states through Friday. The Western periphery of the
ridge, tropical wave and baroclinic zone all interact in a mess
over the coastal waters and across the area with a good chance of
convection each afternoon and evening over the land and at all
time over the coastal waters.
Over the weekend it looks like any surface low which might
develop along the wave and/or baroclinic zone is ejected out to
the northeast. The upper level trough begins to move offshore but
the surface boundary hangs across the area as a focusing mechanism
for storms each afternoon and evening.
&&
.AVIATION...
Scattered showers and storms will develop along the merger of an
outflow boundary and the east coast sea breeze this afternoon near
the east coast TAF sites. In addition convection was slowly
moving north from Marion County and may impact KGNV in the next
couple hours. VFR conditions are possible outside of restrictions
from showers/storms through early this evening. VFR conditions are
forecast overnight. Low stratus and patchy fog is possible in
regions that receive heavy rainfall.
&&
.MARINE...
The surface ridge axis will shift north tonight and Sunday. The
surface ridge will remain northeast of the region early next week.
A frontal boundary will then shift into the southeast by the
middle of the week, and the ridge will shift back to the south
again.
Rip Currents: Low risk through Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 94 75 92 / 0 30 10 40
SSI 79 90 79 88 / 10 20 20 30
JAX 75 92 76 89 / 30 20 20 40
SGJ 75 90 77 87 / 30 20 30 40
GNV 73 93 74 91 / 20 30 20 40
OCF 74 94 75 91 / 20 30 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Kennedy/Sandrik/McGinnis
Hazardous weather outlook, Aug 19, 2:05 AM EST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
305 AM EDT Sat Aug 19 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-201000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
305 AM EDT Sat Aug 19 2017
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Patchy fog early this morning will reduce visibilities to less
than one half mile in a few locations.
Afternoon and evening thunderstorms will produce areas of
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Scattered afternoon and evening thunderstorms are expected
Sunday through Friday. A few strong thunderstorms are possible
each day, with gusty winds, frequent lightning strikes, and
heavy downpours being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Aug 19, 4:48 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
548 PM EDT SAT AUG 19 2017
FLZ025-033-125-192230-
Inland Duval FL-St. Johns FL-Coastal Duval FL-
548 PM EDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 630 PM EDT...
At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baymeadows to World Golf Village. These
storms were building southward along the Interstate 95
corridor.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
World Golf Village, Durbin, Baymeadows, Nocatee and Bayard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3026 8145 2995 8135 2993 8154 3024 8158
TIME...MOT...LOC 2147Z 346DEG 1KT 3021 8153 2999 8149
ENYEDI
Special weather statement, Aug 19, 5:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EDT SAT AUG 19 2017
GAZ154-166-192245-
Coastal Glynn GA-Coastal Camden GA-
600 PM EDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMDEN AND
SOUTHEASTERN GLYNN COUNTIES UNTIL 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dock Junction. This storm was nearly stationary.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Jekyll Island and Sea Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3110 8137 3099 8139 3096 8144 3111 8159
3125 8149 3118 8126
TIME...MOT...LOC 2200Z 153DEG 3KT 3117 8150
ENYEDISpecial weather statement, Aug 19, 5:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
619 PM EDT SAT AUG 19 2017
FLZ031-032-192300-
Bradford FL-Clay FL-
619 PM EDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD AND WEST
CENTRAL CLAY COUNTIES UNTIL 700 PM EDT...
At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Starke to near Kingsley. Movement was
north at 10 mph.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Starke, Kingsley, Camp Blanding, Lawtey and Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3009 8214 3008 8194 2979 8200 2986 8214
TIME...MOT...LOC 2219Z 198DEG 10KT 2998 8211 2991 8205
ENYEDI
Special weather statement, Aug 19, 5:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
637 PM EDT SAT AUG 19 2017
FLZ023-GAZ164-192315-
Baker FL-Charlton GA-
637 PM EDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR BAKER AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 715 PM EDT...
At 636 PM EDT, Doppler radar was tracking clusters of thunderstorms
merging across Baker County, generally along a line extending from
near Taylor to Sanderson. Movement was northwest at 5 mph.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Taylor, Macclenny, Glen St. Mary and Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3056 8243 3024 8242 3016 8212 3046 8211
TIME...MOT...LOC 2236Z 129DEG 4KT 3039 8223 3026 8225
ENYEDI
Special weather statement, Aug 19, 5:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
644 PM EDT SAT AUG 19 2017
FLZ031-032-037-192315-
Putnam FL-Bradford FL-Clay FL-
644 PM EDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADFORD...
NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY COUNTIES UNTIL 715 PM
EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
George's Lake, or 10 miles north of Interlachen, moving north at 20
mph.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Keystone Heights, George's Lake, Lake Geneva, Florahome and Putnam
Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2976 8173 2965 8187 2978 8207 2999 8195
TIME...MOT...LOC 2244Z 160DEG 17KT 2977 8186
ENYEDI
Special weather statement, Aug 19, 5:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
657 PM EDT SAT AUG 19 2017
FLZ023-024-GAZ164-192330-
Baker FL-Inland Nassau FL-Charlton GA-
657 PM EDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...EASTERN
BAKER AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 730 PM EDT...
At 657 PM EDT, Doppler radar was tracking a strong thunderstorm over
Macclenny, or 13 miles northeast of Raiford, moving north at 10 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Macclenny and Glen St. Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3019 8207 3020 8223 3050 8223 3043 8200
TIME...MOT...LOC 2257Z 169DEG 8KT 3024 8213
ENYEDI
Event by event
3 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Flood, Baker
- When
- August 19, 6:00 PM EST to 7:00 PM EST
- Where
- Baker County, 2.74 mi SE of Knabb to 2.39 mi SE of Knabb
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.240, -82.150
Southern States Nursery Road south of Macclenny was closed due to flood water. John Rowe Road south of Macclenny was closed due to flood water.
Hail, Baker
- When
- August 19, 6:20 PM EST
- Where
- Baker County, 2.26 mi SW of Knabb
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.250, -82.210
Nickel size hail was reported along Interstate 10 between Sanderson and Macclenny.
Thunderstorm Wind, Baker
- When
- August 19, 6:28 PM EST
- Where
- Baker County, 2.26 mi SW of Knabb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.250, -82.210
A tree was blown down near Fred Perry Road and Reid Stafford Road. The time of damage was based on radar.
Thunderstorm Wind, Baker
- When
- August 19, 6:35 PM EST
- Where
- Baker County, Macclenny
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.280, -82.120
Power lines were blown down on South Blvd East. The time of damage was based on radar.
Thunderstorm Wind, Baker
- When
- August 19, 6:37 PM EST
- Where
- Baker County, 4.31 mi SSE of Sanderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.190, -82.250
A tree was blown down on power lines near Richardson Road and Clet Harvey Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 19 to 20, 20171 death · 3 injured · 2 events
- Tornadoes and Flash Flood in Nebraska, August 19, 2017$267,000 · EF2 · 15 events
- Damaging Winds in Pennsylvania, August 19, 2017$183,000 · 55 kt wind · 50 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2017$47,000 · 1 in hail · 22 events
- Flooding and Hail in Pennsylvania, August 19 to 23, 2017$30 · 52 kt wind · 42 events
- Heat in Louisiana, August 19 to 20, 201717 events
- Rip Current in New Jersey, August 19, 20172 injured · 1 event
- Hail and Damaging Wind in Ohio, August 19, 2017$15,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 19, 2017$16,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Ohio, August 19, 2017$6,000 · 1.25 in hail · 11 events
- Heat in Arkansas, August 19 to 20, 20179 events
- Heat in Texas, August 19 to 20, 20177 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709991, 709993, 709994, 709995, 709997.